Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 16, NWS Midland/Odessa, TX

September 8, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this wind advisory at Sep 8, 2020, 2:45 PM CDT for Culberson County, Texas. It took effect at Sep 8, 2020, 4:46 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2020, 2:45 PM CDT (19:45 UTC)
In effect from
Sep 8, 2020, 4:46 PM CDT
Expired
Sep 9, 2020, 3:58 AM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS74 KMAF 081945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 8 2020

TXZ271-092100-
/O.EXT.KMAF.HW.W.0036.200909T0300Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
145 PM MDT Tue Sep 8 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
MDT THURSDAY FOR GAP WINDS THROUGH GUADALUPE PASS...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...Guadalupe Pass.

* WHEN...From 9 PM this evening to 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272-273-092100-
/O.NEW.KMAF.WI.Y.0016.200909T0300Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
245 PM CDT Tue Sep 8 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 10 PM this evening to 8 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
477 
WWUS74 KMAF 082146
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
446 PM CDT Tue Sep 8 2020

TXZ271-091130-
/O.EXT.KMAF.HW.W.0036.200908T2146Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
346 PM MDT Tue Sep 8 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts to 70 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272-273-091130-
/O.EXT.KMAF.WI.Y.0016.200908T2146Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
446 PM CDT Tue Sep 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CDT THURSDAY...

* WHAT...Northeast winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...Until 8 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
880 
WWUS74 KMAF 090858
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
358 AM CDT Wed Sep 9 2020

TXZ272-273-091000-
/O.CAN.KMAF.WI.Y.0016.000000T0000Z-200910T1300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
358 AM CDT Wed Sep 9 2020

...WIND ADVISORY IS CANCELLED...

Winds are no longer expected to reach advisory criteria so the
advisory has been cancelled.

$$

TXZ271-092100-
/O.CON.KMAF.HW.W.0036.000000T0000Z-200910T1300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
258 AM MDT Wed Sep 9 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM MDT THURSDAY...

* WHAT...Northeast winds 40 to 50 mph with gusts to 60 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 7 AM MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Sep 8, 2:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 8, 2:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Sep 8 2020

.DISCUSSION...

WV imagery shows the upper trough now over eastern UT.  Models dig
this to the UT/AZ border by 00Z Thu, before ejecting the trough to
the upper MS Valley by 18Z Sat.  At the sfc, the cold front is just
NW of KLUB as per area radars, and appears to be slowing as diurnal
heating takes place.  Hourly analysis throughout the morning has the
HRRR and Nam Nest performing best on the placement/timing of the
front, as would be expected over the lwr res models.  That said,
fropa at KMAF looks to be 02-03Z this evening, although that timing
gets defenestrated if convection comes into the mix.  Speaking of,
the latest HRRR develops convection along a weak dryline up against
the higher terrain 19-20Z, w/development along the front 20-21Z,
putting everything east of the Pecos, as well as the Stockton
Plateau/lwr Trans Pecos, in a warm sector w/dewpoints mostly in the
60s.  Forecast NAM soundings to the north of KMAF at 21Z show
mlcapes in excess of 3000J/kg w/no cap.  Models are in good
agreement w/steep mid-lvl lapse rates of 7+C/km from KMAF west ahead
of the front, as well as dcapes over 1000 J/kg.  Convection
along/behind the front should quickly become elevated, and a few
severe storms this afternoon/evening are not out of the question.
Supplementing this will be a 40kt LLJ set to develop over the lwr
Trans Pecos ahead of the front, as well as the right entrance region
of the upper jet.  One other possibility tonight that's been absent
from these parts for quite awhile will be heavy rainfall.  PWATs are
running about 2 std devs above normal, and K indices ahead of the
front in excess of 35 suggest a potential for heavy rainfall, which
is also noted in fairly impressive model QPFs.

Temps w/this front continue to frustrate, mainly because the GFS
decided to go off on its own, which has messed up the blends quite a
bit.  Looking at post-frontal temps up north, the GFS can be
discounted for now, and the NAM is the favored model for this event.
That said, many targets of opportunity have arisen over the next
couple of days, and we'll undercut NBM numbers quite a bit.  This
should result in record-breaking cold highs Wed afternoon.

Temps should stay cool through until at least Friday, when skies
begin clearing and sfc flow veers around to the SE.  Long range
models still develop a weak upper trough between ridges over Texas,
which will keep a chances of convection in play each day, and temps
below normal for once.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  56  50  60 /  80  80  70  70
Carlsbad                       44  57  45  66 /  70  30  20  20
Dryden                         60  69  56  67 /  60  70  70  70
Fort Stockton                  53  61  49  62 /  80  50  50  50
Guadalupe Pass                 44  58  43  65 /  70  30  20  20
Hobbs                          44  53  44  62 /  90  50  40  30
Marfa                          46  65  43  66 /  70  40  40  40
Midland Intl Airport           52  57  49  61 /  80  60  60  60
Odessa                         52  58  48  62 /  80  60  50  50
Wink                           51  61  49  64 /  80  50  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory from 10 PM this evening to 8 AM CDT Thursday for
     Eastern Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 9 PM this evening to 7 AM MDT Thursday
     for Guadalupe and Delaware Mountains.

&&

87/44
Hazardous weather outlook, Sep 8, 2:26 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Tue Sep 8 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Tue Sep 8 2020 /126 PM MDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. Flooding of low lying
areas is possible. There is a marginal risk of severe storms from
mid afternoon through early evening, mainly across Southeast New
Mexico and adjacent areas of West Texas, capable of producing large
hail and damaging winds.

A High Wind Warning is in effect beginning this evening for
Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning remains in effect through Thursday morning for
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:52 PM CDTSpecial Weather StatementMAFCulberson53 min
Sep 8, 3:05 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
Sep 8, 3:39 PM CDTSevere Thunderstorm WarningMAFCulberson28 min
Sep 8, 4:11 PM CDTSpecial Weather StatementMAFLoving49 min
Sep 8, 4:13 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Sep 8, 4:39 PM CDTSpecial Weather StatementMAFReeves51 min
Sep 8, 4:55 PM CDTSpecial Weather StatementMAFCulberson50 min
Sep 8, 5:24 PM CDTSpecial Weather StatementMAFBorden36 min
Sep 8, 5:43 PM CDTSpecial Weather StatementMAFLoving47 min
Sep 8, 6:01 PM CDTSevere Thunderstorm WarningMAFAndrews, Loving, Winkler59 min
Sep 8, 6:05 PM CDTAreal Flood AdvisoryMAFLoving, Winkler115 min
Sep 8, 6:13 PM CDTTornado WarningMAFAndrews, Winkler32 min
Sep 8, 6:42 PM CDTDust Storm AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Martin and 7 more48 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.